Hail, Ida
- When
- June 14, 4:20 PM CST
- Where
- Ida County, 6.72 mi NNW of Battle Creek
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.410, -95.650
Thunderstorms produced large hail at several locations in northwest Iowa during the late afternoon and early evening of June 14th. There were also two reports of damaging winds with the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail at several locations in northwest Iowa during the late afternoon and early evening of June 14th. There were also two reports of damaging winds with the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 14, 3:00 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 PM CDT THU JUN 14 2012 .DISCUSSION.../ISSUED AT 400 PM CDT/ A PAIR OF BOUNDARIES WILL BE THE MAIN FOCUS FOR THIS EVENING. A COLD FRONTAL BOUNDARY IS CURRENTLY LOCATED NEAR THE BORDER OF SOUTH DAKOTA WITH MINNESOTA AND IOWA WHILE AN OUTFLOW BOUNDARY REMAINS RATHER STATIONARY JUST TO THE NORTHEAST OF THE FORECAST AREA NEAR REDWOOD FALLS AND MANKATO MINNESOTA. VERY UNSTABLE AIRMASS AHEAD OF THE COLD FRONT AND NEAR THE OUTFLOW BOUNDARY IS RAPIDLY BECOMING UNCAPPED EARLY THIS AFTERNOON WITH A FIELD OF CUMULUS CLOUDS SEEN ON SATELLITE ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA. ACCAS CLOUDS NEAR AND JUST BEHIND THE FRONT MAY ALSO ADVANCE AHEAD OF THE FRONT AND BECOME MORE SURFACE BASED...AS ANOTHER POINT OF POTENTIAL DEVELOPMENT THIS AFTERNOON AND EVENING. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP WITHIN THE NEXT HOUR OR SO AND BECOME MORE WIDESPREAD BY EARLY EVENING TO THE EAST OF A MARSHALL MN TO VERMILLION LINE. SBCAPE OF 2000+ J/KG...DEW POINTS IN THE MID TO UPPER 60S AND STEEP LAPSE RATES ARE PRESENT IN THIS AREA...HOWEVER SHEAR REMAINS SOMEWHAT LACKING AT THIS POINT. SEVERE STORMS WILL BE A POSSIBILITY WITH THE MAIN THREATS OF HAIL TO WALNUT SIZE AND 65 MPH WIND GUSTS POSSIBLE. THE INITIAL WAVE OF STORMS THIS EVENING WILL DIMINISH AND PUSH EAST OF THE AREA BY LATE EVENING. WIND WILL FLIP AROUND TO THE NORTHWEST BEHIND THE FRONT BUT SHOULD RAPIDLY BECOME LIGHT AND VARIABLE BY LATE THIS EVENING. THE GFS HINTS AT A MID LEVEL SHORTWAVE EJECTING OUT OF THE ROCKIES THIS EVENING AND TRACKING NORTHEAST ACROSS THE CENTRAL PLAINS LATE TONIGHT. THIS WAVE COULD APPROACH THE AREA AROUND DAYBREAK AND BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE MISSOURI VALLEY AND NORTHWEST IOWA LATE TONIGHT AND INTO FRIDAY. MEANWHILE...THE ECMWF DOES NOT KEY INTO THIS FEATURE WHILE THE NAM KEEPS IT WELL SOUTH OF THE FORECAST AREA. WILL LEAVE A CHANCE OF POPS IN OUR FAR SOUTH LATE TONIGHT INTO FRIDAY WITH SO MUCH UNCERTAINTY. LOWS WILL COOL INTO THE UPPER 50S IN OUR FAR WEST WHERE SKIES WILL REMAIN MOSTLY CLEAR OVERNIGHT AND AS WARM AS THE MID 60S IN THE FAR SOUTHEAST. HIGHS ON FRIDAY WILL BE IN THE MID TO UPPER 80S. CONVECTIVE CHANCES REMAIN ACROSS THE AREA ON FRIDAY NIGHT AS THE SHORTWAVE TRAIN CONTINUES...WHEN ANOTHER SHORTWAVE LIFTS OUT OF NEBRASKA OVERNIGHT ENHANCING THE CHANCE OF CONVECTION IN OUR SOUTHEAST. THE NAM IS MOST ROBUST WITH THIS SOLUTION...THOUGH ALL MODELS POINT TOWARD A SIMILAR SOLUTION. ALSO LOOKS LIKE ANOTHER ENHANCED CHANCE OF CONVECTION BACK THROUGH OUR WEST ON FRIDAY NIGHT...WITH LIFT BOOSTED BY LOW LEVEL CONVERGENCE ALONG AN APPROACHING FRONTAL BOUNDARY...IN CONJUNCTION WITH UPPER LEVEL DIVERGENCE THROUGH THAT AREA WITH A JET MAX POSITIONED THROUGH WESTERN SOUTH DAKOTA INTO CENTRAL NORTH DAKOTA. WILL BE A MILD NIGHT WITH CLOUDS AND A SOUTHERLY LOW LEVEL FLOW...AND LOWS WILL BE IN THE MID AND UPPER 60S. THE FRONTAL BOUNDARY SWINGS ACROSS THE REGION DURING THE DAY ON SATURDAY...WITH PRETTY DECENT MODEL AGREEMENT ON THE FRONT EXITING OUR FAR EAST BY 00Z SATURDAY EVENING. THIS COINCIDENT WITH THE AFOREMENTIONED SHORTWAVE LIFTING OUT OF NEBRASKA AND THROUGH NORTHERN IOWA...AND HAVE HIGHEST POPS IN OUR EAST WHERE THIS WILL OCCUR. DEPENDING ON FRONTAL TIMING...CANNOT RULE OUT A COUPLE OF SEVERE STORMS IN OUR SOUTHEAST ON SATURDAY AFTERNOON WITH CAPE VALUES AVERAGING AROUND 1200 J/KG...THOUGH BULK SHEAR IS NOT INCREDIBLY IMPRESSIVE...AROUND 15 TO 25 KTS OVER THAT AREA IN THE AFTERNOON. THERMAL PROFILES DO NOT SHOW THAT MUCH COOLING BY SATURDAY AFTERNOON...AND HIGHS WILL GENERALLY BE IN THE LOWER 80S. SYSTEM PULLS TO THE EAST ON SATURDAY NIGHT WITH ANY CONVECTION ENDING IN THE EVENING. WITH THAT...THERE WILL PROBABLY ACTUALLY BE A DRY PERIOD FOR THE REMAINDER OF SATURDAY NIGHT INTO SUNDAY AS HIGH PRESSURE BRIEFLY BUILDS INTO THE REGION. SOUTHERLY FLOW RETURNS TO THE AREA BY SUNDAY AFTERNOON AS THE HIGH QUICKLY MOVES EAST...AND WITH WARMING THERMAL PROFILES HIGHS WILL GET INTO THE MID AND UPPER 80S THROUGH THE MISSOURI RIVER CORRIDOR...TO THE LOWER 80S BACK TO THE NORTHEAST. IN THE EXTENDED...MONDAY THROUGH THURSDAY...ZONAL UPPER LEVEL FLOW TO START THE PERIOD TRANSITIONING TO SOUTHWESTERLY BY THE MIDDLE OF NEXT WEEK. STILL LOOKS TO BE RELATIVELY UNSETTLED THROUGH THE PERIOD...AS A SERIES OF SHORTWAVES EJECT OUT OF THE WESTERN U.S. TROUGH. THERE ARE THE USUAL MODEL DIFFERENCES...SO PIN POINTING TIMING AND PLACEMENT OF CONVECTION REMAINS TRICKY. APPEARS THAT THE BETTER SHORTWAVE ENERGY MAY REMAIN TO OUR NORTH AT LEAST EARLY IN THE WEEK...KEEPING BETTER CHANCES IN OUR NORTHERN AREAS DURING THAT TIME FRAME. A FRONTAL BOUNDARY LOOKS TO MEANDER SOMEWHERE ACROSS THE AREA BY MID/LATE WEEK...BRINGING A BETTER CHANCE OF CONVECTION. WHILE TEMPERATURES WILL REMAIN ABOVE NORMAL FOR MONDAY AND TUESDAY...COOLER TEMPERATURES LOOK TO BE ON TAP FOR WEDNESDAY AND THURSDAY WITH THE AFOREMENTIONED FRONTAL BOUNDARY...THOUGH READINGS WILL STILL BE AROUND NORMAL FOR THIS TIME OF YEAR. /JM && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 333 PM CDT THU JUN 14 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 333 PM CDT THU JUN 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING...GENERALLY ALONG AND EAST OF A SIOUX CITY IOWA TO WINDOM MINNESOTA LINE. THE MAIN THREATS WOULD BE HAIL UP TO THE SIZE OF WALNUTS AND WIND GUSTS AROUND 65 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CONTINUED CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND SATURDAY. MOST STORMS WILL STAY UNDER SEVERE LIMITS...WITH ONLY A FEW BECOMING MARGINALLY SEVERE AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY FROM 3 PM TO 11 PM FOR AREAS ALONG AND EAST OF A WINDOM MINNESOTA TO SIOUX CITY LINE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Omaha radar (KOAX), 135 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
18 hail, 2 thunderstorm wind. Local standard time, as filed.
Large hail dented vehicles. The amount of damage was not known. Crop damage was also suspected.
Thunderstorm winds caused tree damage, including up to 6 inch diameter limbs broken off. The winds were accompanied by quarter size hail.
Large hail was accompanied by damaging thunderstorm winds.
Thunderstorm winds caused tree damage, including a few trees blown down.
Large hail, driven by strong winds, caused an unknown amount of damage to vehicles and crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395804, 396201, 396202, 396203, 396204, 396205, 396206, 396207, 396208, 396209, 396210, 396211, 396212, 396213, 396214, 396215, 396216, 396217, 396218, 396219.